zbMATH — the first resource for mathematics

The large time stability of sound waves. (English) Zbl 0858.76075
We demonstrate the existence of solutions to the full \(3 \times 3\) system of compressible Euler equations in one space dimension, up to an arbitrary time \(T>0\), in the case when the initial data have arbitrarily large total variation, and sufficiently small supnorm. The result applies to periodic solutions of the Euler equations, a nonlinear model for sound wave propagation in gas dynamics. Our analysis establishes a growth rate for the total variation that depends on a new length scale \(d\) that we identify in the problem. In the limit \(d \to \infty\), we recover Glimm’s theorem, and we observe that there exist linearly degenerate systems within the class considered for which the growth rate we obtain is sharp.

76Q05 Hydro- and aero-acoustics
76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
35Q35 PDEs in connection with fluid mechanics
Full Text: DOI
[1] Cheverry, C.: Optique geometrique faiblement non linearire: Le cas general. Prepublication 95-11, Institut de Recherche Mathematique de Rennes, Mars 1995
[2] Lax, P.D.: Hyperbolic systems of conservation laws, II. Comm. Pure Appl. Math.10, 537–566 (1957) · Zbl 0081.08803 · doi:10.1002/cpa.3160100406
[3] Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Comm. Pure Appl. Math.18, 697–715 (1965) · Zbl 0141.28902 · doi:10.1002/cpa.3160180408
[4] Glimm, J., Lax, P.: Decay of solutions of systems of nonlinear hyperbolic conservation laws. Memoirs Amer. Math. Soc.101 (1970) · Zbl 0204.11304
[5] Hunter, J.: Strongly nonlinear hyperbolic waves. Nonlinear Hyperbolic Equations-Theory, Computational Methods, and Applications, J. Ballman, R. Jeltsch (eds.) Viewig, 1989, pp. 257–268 · Zbl 0689.35083
[6] Metivier, G., Joly, J.L., Rauch, J.: Resonant one dimensional non-linear geometrical optics. (to appear), 1992
[7] Metivier, G.: A nonlinear instability for 3\(\times\)3 systems of conservation laws. Preprint, 1993.
[8] Liu, T.-P.: The deterministic version of the Glimm scheme. Commun. Math. Phys.57, 135–148 (1977) · Zbl 0376.35042 · doi:10.1007/BF01625772
[9] Majda, A., Rosales, R.: Resonantly interacting weakly nonlinear hyperbolic waves in a single space variable. Stud. Appl. Math.71, 149–179 (1984) · Zbl 0572.76066
[10] Schochet, S.: Glimm’s Scheme for Systems with Almost-Planar Interactions. Commun. PDE,16, 1423–1440 (1991) · Zbl 0746.35022 · doi:10.1080/03605309108820804
[11] Serre, D.: Richness and the classification of quasilinear hyperbolic system. IMA volumes #29, Berlin, Heidelberg, New York: Springer, 1991, 315–333 · Zbl 0760.35028
[12] SĂ©vennec, B.: Geometrie des systemes de lois de conservation, Memoire SMF #56 (1994) · Zbl 0807.35090
[13] Smoller, J.: Shock-Waves and Reaction-Diffusion Equations. Berlin, Heidelberg, New York: Springer 1983 · Zbl 0508.35002
[14] Temple, J.B.: Supnorm estimates in Glimm’s method. J. Diff. Eqn.83, no. 1, 79–84 (1990) · Zbl 0703.35109 · doi:10.1016/0022-0396(90)90069-2
[15] Temple, B., Young, R.: The large time existence of periodic solutions for the compressible Euler equations. To appear in Proceedings of the IV International Workshop on Shock Waves and Conservation Laws, IMPA Brazil, July 1995 · Zbl 0864.35088
[16] Tong, Y.: A functional integral approach to shock wave solutions of Euler equations with spherical symmetry. Commun. Math. Phys., to appear · Zbl 0866.76040
[17] Young, R.: Sup-norm Stability for Glimm’s Scheme. Comm. Pure Appl. Math.46, 903–948 (1993) · Zbl 0792.35120 · doi:10.1002/cpa.3160460605
[18] Young, R.: Exact solutions to degenerate conservation laws. Preprint 1994
[19] Young, R.: On elementary interactions for hyperbolic conservation laws. Preprint 1994
[20] Zumbrun, K.: In preparation
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.